Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Wilmington, NC

April 8, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 8, 2000, 5:32 PM EDT for Bladen County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 8, 2000, 5:32 PM EDT (21:32 UTC)
Expired
Apr 8, 2000, 6:15 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 73 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:10 PM EDTThunderstorm Wind 55 EDublin, NCFour County Electric power company reported a pine tree fell and downed power lines. Tree also broke a telephone pole.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 082133
SVRILM
NCC017-082215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
532 PM EDT SAT APR 8 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS EXTENDING FROM
  7 MILES NORTHWEST OF WHITE OAK TO 5 MILES SOUTHEAST OF DUBLIN TO 4
  MILES SOUTHWEST OF CLARKTON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  ELIZABETHTOWN AT 535 PM EDT
  AMMON AT 540 PM EDT
  COUNCIL AT 545 PM EDT
  KELLY AT 555 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3485 7850 3485 7880 3460 7875 3447 7876
          3443 7858 3439 7832 3452 7828 3458 7828
          3468 7834 3472 7840 3476 7841

DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:08 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 8, 1:08 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
108 PM EDT SAT APR 8 2000

CURRENT CONDITIONS:

LARGE THUNDERSTORM COMPLEX 60-80 NM OFF-SHORE MOVING TO THE NNE
WILL STAY JUST TO EAST OF FORECAST AREA THIS AFTERNOON.

APPEARS TO BE TWO AREAS OF GOOD SURFACE BASED INSTABILITY. ONE
AREA IS MOVING BY TO THE NORTH OF FORECAST AREA EARLY THIS AFTERNOON.
ANOTHER IS MOVING TO THE NORTHEAST FROM EC GEORGIA AND IS ALIGNED
RIGHT ALONG THE BOUNDARY. CLOUDS HAVE BEGUN TO INCREASE ACROSS THE
AREA...BUT TEMPERATURES HAVE ALREADY REACHED 75 TO 80 IN RESPONSE
TO SOUTHWEST WIND 20 TO 30 MPH.

DEWPOINTS HAD CLIMBED INTO THE LOWER 60S EARLIER TODAY ALONG THE
COAST BUT HAVE FALLEN BACK SEVERAL DEGREES WITH MIXING. UPSTREAM
DEWPOINTS ARE IN THE MID 50S.

IMPRESSIVE SHORTWAVE WILL BOTTOM OUT ACROSS EC GEORGIA THIS AFTERNOON
AND THEN MOVE NE ACROSS FORECAST AREA THIS EVENING. RADAR/SATELLITE
SHOW THUNDERSTORMS BLOSSOMING IN THIS AREA AT TIME. COLD FRONT SHOULD
BE RIGHT ALONG THE COAST AT 00Z WITH H5 TROUGH TO SWING THROUGH
OVERNIGHT.

BEST CHANCE OF THUNDERSTORMS WILL BE COINCIDENT WITH FRONTAL PASSAGE.
NARROW SQUALL LINE WITH THREAT FOR DAMAGING WIND AND LARGE HAIL STILL
POSSIBLE. WILL INCLUDE POPS FOR THIS EVENING ALL ZONES. AM TEMPTED TO
GO LIKELY...BUT WILL STAY IN GOOD CHANCE CATEGORY WITH SO MUCH DRY
AIR IN PLACE.

BEHIND FRONT GOOD DRYING AND COLD AIR INTRUSION...TEMPERATURES
THIS AFTERNOON FALLING BACK TO/OR IN THE MID 40S TO MID 50S JUST
BEHIND FRONT.

HIGH PRESSURE BUILDING IN FROM THE WSW WILL RELAX THE GRADIENT
BY SUNDAY AFTERNOON.

TEMPERATURES SHOULD NOT FALL TO CRITICAL LEVELS...LOOKING FOR UPPER
30S AT WORST AND SO FROST POTENTIAL FOR SUNDAY NIGHT LOOKS NEARLY
NIL.

EXTENDED...AS HIGH SHIFTS OFF-SHORE...LARGE INFLUX OF MILDER AIR
RETURNS. SYSTEM COMING OUT OF CENTRAL/SOUTHERN PLAINS WILL MOVE NORTH
OF OHIO RIVER TUE-WED. LOOKS AS THOUGH SOUTHERN END OF TROUGH LOSES
ITS IDENTITY AS JET LIFTS TO NORTH AND SO SOUTHWEST FLOW PERSISTS
ACROSS THE AREA. WILL KEEP MENTION OF CHANCE OF PRECIPITATION FOR
WEDNESDAY...OTHERWISE WILL KEEP IT DRY.

CWF...CURRENT WINDS SW 15 TO 20 KT. SEAS 5 FT. SEAS SHOULD COME UP
IN RESPONSE TO ONGOING THUNDERSTORMS WELL TO EAST. ALSO...AS GRADIENT
TIGHTENS FURTHER...WIND SHOULD COME UP TO AT LEAST SMALL CRAFT.
MARGINAL GALE STILL POSSIBLE AND SO WILL LEAVE AS IS WITH SW 30 TO 35
KT SHIFTING TO NW EARLY TONIGHT. HIGH PRESSURE BUILDING IN FROM WSW
ON SUNDAY AND GRADIENT RELAXES DURING THE DAY. FLOW TURNS TO WEST
SUNDAY NIGHT AND TO SOUTHWEST ON MONDAY. WILL CONTINUE TREND OF
SLACKENING WIND AND SUBSIDING SEAS ON SUNDAY.

PRELIMINARY CCF...
ILM UU 043/064 041/074 052 27500
FLO UU 040/064 038/075 048 27500
MYR UU 042/063 040/074 050 27500

.ILM...GALE WARNING AMZ250-252-254-256.

DIGIORGI

In the hours before

Local storm report, Apr 8, 4:20 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
420 PM EDT SAT APR 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    2 S HARTSVILLE            SC   WIND DAMAGE
04/08/00   DARLINGTON                     POER POLE DOWN, 4-5 TREES
                                          DOWN

DRH
Local storm report, Apr 8, 4:37 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
437 PM EDT SAT APR 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    2 S HARTSVILLE            SC   WIND DAMAGE
04/08/00   DARLINGTON                     POWER POLE DOWN, 4-5 TREES
                                          DOWN

0405 PM    FLORENCE                  SC   WIND DAMAGE
04/08/00   FLORENCE                       A FEW TREES DOWN

...CORRECTED TIME OF FIRST EVENT...

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:33 PM EDTSevere Thunderstorm WarningILMRobeson27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.